Kansas, 2005

Hail in Kansas, June 8, 2005

June 8, 2005 · NWS DDC · 12 events in 1 county or zone

12 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 8, 1:36 PM CST, 4 hours 54 minutes earlier.

Area forecast discussion, Jun 8, 1:36 PM CST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
236 PM CDT WED JUN 8 2005

.DISCUSSION...

DAYS 1-2...
MAIN QUESTION TONIGHT WILL BE CHANCES FOR PRECIPITATION AND LOW
TEMPERATURES IN MY EASTERN COUNTIES.

THE DIAGNOSTICS INDICATE A FAIRLY SUBSTANTIAL SHORT WAVE TROUGH
ALOFT TO COME OUT OF THE ROCKIES LATE TONIGHT. THIS SYSTEM WILL DRAW
THE COLD FRONT DRAPED ACROSS KS BACK TO THE NORTH. THE CONVECTIVE
SYSTEM CURRENTLY OVER MISSOURI IS FORECAST BY THE MODELS TO BUILD
BACK TO THE WEST ACROSS KANSAS LATE THIS AFTERNOON AND THROUGH THE
NIGHT. UNFORTUNATELY, THE MODELS ARE ALREADY IN ERROR ON THIS
FEATURE AND IT NOW LOOKS VERY QUESTIONABLE AS TO WHETHER THE MODELS
WILL VERIFY. IF THEY HAD, SOME SMALL CHANCE POPS IN MY FAR
SOUTHEASTERN ZONES WOULD HAVE BEEN REQUIRED TOWARD MORNING BUT
NOTHING ELSEWHERE AS SURFACE DEWPOINTS BEHIND THE COLD FRONT ARE
MUCH LOWER THAN THOSE FORECAST BY THE MODELS AND H7 TEMPERATURES ARE
IN THE LOWER TEENS CENTIGRADE CAPPING OFF ANY CONVECTION THAT MIGHT
TRY TO GET GOING. NONETHELESS, HAVE LEFT SMALL CHANCE POPS IN PLACE
AS A RESULT OF COLLABORATION THOUGH CONFIDENCE IS NEAR ZERO IN ANY
MEASURABLE PRECIPITATION. IF THE MODEL FORECAST MCS DOES DEVELOP AND
MOVE WESTWARD ACROSS KANSAS TONIGHT A RAIN COOLED COLD POOL COULD
WELL ENCROACH ON MY SOUTHEASTERN ZONES TOWARD MORNING PRODUCING
TEMPERATURES IN THE UPPER 50S NEAR MEDICINE LODGE AND PRATT.
COLLABORATIVE EFFORTS HOWEVER DID NOT SUPPORT THIS AND HAVE LEFT
MORNING LOWS IN THE 60S IN THAT AREA. OTHERWISE, NO SIGNIFICANT
WEATHER OVER THE CWA TONIGHT.

WITH THE FRONT PULLING BACK NORTH TONIGHT INTO TOMORROW AND A
SURFACE LOW DEVELOPING OVER SOUTHWEST KANSAS CONVECTION SHOULD FIRE
BY LATE AFTERNOON TOMORROW ALONG AND NORTH OF THE FRONT WITH ANOTHER
MCS TYPE SYSTEM DEVELOPING WHERE THE LOW LEVEL JET INTERSECTS THE
FRONT NORTHEAST OF THE LOW AND OVER NORTH CENTRAL KANSAS. WHILE THE
MODELS FORECAST THIS SYSTEM TO REMAIN NORTH OF ALL BUT THE HAYS AND
WAKEENEY AREA, I AM NOT SO SURE THAT IT WILL. COLD OUTFLOW FROM THIS
SYSTEM MAY WELL FORCE THE FRONT SOUTH ACROSS AT LEAST PART OF MY
AREA DURING THE LATE AFTERNOON AND EVENING AND HAVE LEFT SOME POPS
IN PLACE FOR THAT EVENTUALITY. BUY FRIDAY AFTERNOON THE MODELS HAVE
FORECAST THE FRONT TO LAY ALMOST WEST TO EAST ACROSS THE CWA WITH AN
MCS CRANKING UP NORTHEAST OF THE SURFACE LOW DIRECTLY OVER OUR CWA
BY LATE AFTERNOON. AM NOT AT ALL CONFIDENT OF THIS AS TOO MANY
THINGS COULD GO WRONG WITH THAT FORECAST. STILL WILL HAVE TO
MAINTAIN SOME POPS OVER THE AREA AT THAT TIME JUST IN CASE THE
MODELS ARE RIGHT.

SPEAKING OF THE MODELS, THE ETA AND GFS BOTH HAVE DEWPOINTS WAY TO
HIGH OVER THE WESTERN HIGH PLAINS REGION. THEY WERE BOTH ALREADY IN
ERROR BY NEARLY 15F OVER FAR WESTERN KANSAS BY 18Z WHICH MAY EXPLAIN
WHY THEY ARE BOTH SO VERY AGGRESSIVE IN DEVELOPING PRECIPITATION. IN
SHORT, I DONT TRUST THEM VERY MUCH FOR SPECIFICS OF THIS FORECAST
SINCE A LARGE PART OF THE FORCING FOR THE NEXT FEW DAYS WILL BE FROM
LATENT HEAT PROCESSES. IF THEY MODELS GET THE PRECIPITATION TIMING,
AMOUNT AND LOCATION WRONG, THEY WILL NECESSARILY PRODUCE THE WRONG
LATENT HEAT FEEDBACKS FROM IT. WE SHALL SEE.

DAYS 3-7...

LOOKING AT THE LATEST RUNS OF THE ETA80, ECMWF, GFS180 AND UKMET
MODELS, AM INCLINED TO AGREE WITH SURROUNDING OFFICES THAT FRIDAY
EVENING AND FRIDAY NIGHT COULD SEE SOME STRONG STORMS IN OUR EASTERN
CWA.  BUMPED POPS UP FRIDAY NIGHT INTO SATURDAY MORNING TO 50
CATEGORY IN MY EAST, AND KEPT THEM AT 40 PERCENT IN MY WESTERN CWA.
THE GFS, WITH ACKNOWLEDGING ITS WET BIAS, SHOWS A 5.5 INCH BULLSEYE
QPF IN SOUTHERN COMANCHE COUNTY FRIDAY NIGHT.  THIS QPF MAY BE
OVERDONE, BUT THE GFS INITIALIZED AS WELL AS THE ECMWF AND UKMET
MODELS THIS MORNING AT 08/12Z, AND ECMWF MODEL HAS A 13.4 MAGNITUDE
VORT MAXIMUM CROSSING THE CWA FROM SOUTHWEST TO NORTHEAST AT THAT
TIME, TO PROVIDE SIGNIFICANT LARGE SCALE UPPER LEVEL LIFT.  THE
EXACT SPOT OF HEAVY PRECIP WILL BE HARD TO PINPOINT, BUT WILL SEE
HOW MODELS HANDLE THIS FRI-FRI NT-SAT EVENT TOMORROW.  THERE WILL BE
LOTS AND LOTS OF MOISTURE STREAMING NORTH HEAD OF THE UPPER WAVES.
THEN, THERE SHOULD BE A BREAK FROM THUNDERSTORM CHANCES SATURDAY
AFTERNOON INTO SUNDAY, BUT A FRONT CROSSING SOUTHEASTWARD OVER CWA
WILL LIKELY RUN INTO MOISTURE AND PRODUCE ANOTHER ROUND OF
CONVECTION LATE SUNDAY INTO SUNDAY NIGHT.  HOWEVER, THE SECOND BIG
SURGE LOOKS TO BE A LITTLE FARTHER SOUTHEAST THAN FRIDAY NIGHTS
SYSTEM, WHEN THE STRONG LIFT MATERIALIZES.

TEMPERATURES WILL BE ON A WARMING TREND INTO TUESDAY, WHERE HIGHS
SHOULD REACH NEAR 90, AND THEN TOP IN THE LOWER TO MID 90S
WEDNESDAY.  LOW TEMPS WILL DIP BEHIND FROPA SUNDAY NW AND MONDAY SE,
THEN REBOUND INTO THE 60 NW TO 70 SE RANGE REST OF MID WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  93  64  87 /  20  20  30  40
GCK  60  93  60  81 /   -  10  30  50
EHA  61  92  59  83 /   0  10  20  40
LBL  63  95  63  86 /  10  20  20  30
HYS  64  87  61  79 /  20  40  60  50
P28  65  93  68  84 /  20  30  30  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

JOHNSON/BURKE
Hazardous weather outlook, Jun 8, 2:30 AM CST, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
330 AM CDT WED JUN 8 2005

KSZ030-031-043>046-061>066-074>081-084>088-091000-
CLARK-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-
KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-RUSH-SCOTT-SEWARD-
STAFFORD-STANTON-STEVENS-TREGO-
330 AM CDT (230 AM MDT) WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE POSSIBILITY EXISTS FOR SCATTERED THUNDERSTORMS DURING THE LATE
AFTERNOON AND EVENING HOURS OF JUST ABOUT ANY DAY THROUGH THE
WEEKEND. STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
SEVERE WEATHER.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

KSZ089-090-091000-
BARBER-COMANCHE-
330 AM CDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS MAY DEVELOP NEAR A COLD FRONT AND
DRY LINE LATE THIS AFTERNOON AND EARLY EVENING. DAMAGING WINDS AND
LARGE HAIL WILL BE THE MAIN ACTION IF THEY FORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE POSSIBILITY EXISTS FOR SCATTERED THUNDERSTORMS DURING THE LATE
AFTERNOON AND EVENING HOURS OF JUST ABOUT ANY DAY THROUGH THE
WEEKEND. STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
SEVERE WEATHER.

.SPOTTER ACTIVATION STATEMENT...

A FEW SPOTTERS MAY BE NEEDED IN THE MEDICINE LODGE TO COLDWATER
AREAS LATE THIS AFTERNOON OR EARLY EVENING.

06

The radar

The Vance AFB radar (KVNX), 64 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Barber

When
June 8, 6:30 PM CST
Where
Barber County, 5 mi SE of Medicine Lodge
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.183, -98.583

Hail, Barber

When
June 8, 6:30 PM CST
Where
Barber County, 7 mi S of Medicine Lodge
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.233, -98.733

Hail, Barber

When
June 8, 6:54 PM CST
Where
Barber County, Medicine Lodge
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.233, -98.517

Hail, Barber

When
June 8, 6:54 PM CST
Where
Barber County, 1 mi S of Medicine Lodge
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.283, -98.583

Hail, Barber

When
June 8, 6:57 PM CST
Where
Barber County, Medicine Lodge
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -98.583

Hail, Barber

When
June 8, 7:02 PM CST
Where
Barber County, 7 mi SE of Medicine Lodge
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.283, -98.583

Hail, Barber

When
June 8, 7:05 PM CST
Where
Barber County, 5 mi SE of Medicine Lodge
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.217, -98.500

Hail, Barber

When
June 8, 7:10 PM CST
Where
Barber County, 5 mi ESE of Medicine Lodge
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.233, -98.517

Hail, Barber

When
June 8, 7:15 PM CST
Where
Barber County, 6 mi SE of Medicine Lodge
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.250, -98.500

Hail, Barber

When
June 8, 7:30 PM CST
Where
Barber County, 6 mi SSW of Medicine Lodge
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.217, -98.500

Hail, Barber

When
June 8, 8:00 PM CST
Where
Barber County, 5 mi SE of Medicine Lodge
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.200, -98.633

Hail, Barber

When
June 8, 8:49 PM CST
Where
Barber County, 9 mi WSW of Medicine Lodge
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.233, -98.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462210, 5462857, 5462211, 5462212, 5462213, 5462214, 5462215, 5462216, 5462217, 5462218, 5462219, 5462220.